Advances in Differential Equations

Existence of solutions and asymptotic analysis of a class of singularly perturbed ODEs with boundary conditions

John Bryce McLeod and Susmita Sadhu

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study the existence of solutions of a class of singularly perturbed BVPs $\varepsilon y'' +2y' +f(y) =0, ~y(0)=0, ~y(A)=0$ for some $A>0$ and $f>0$. Given an $f$ satisfying certain conditions, we will show that for each $\varepsilon>0$, there exists $A(\varepsilon)$ such that, if $0 < A < A(\varepsilon)$, then the problem has exactly two solutions. As an example we consider $f(y)=e^y$, where we show that $A(\varepsilon)>1$ for $\varepsilon>0$ sufficiently small. Both solutions have the same outer solution on $(0,1]$, but have different boundary behavior near $x=0$. One of them is bounded, the other unbounded as $\varepsilon \to 0$. A uniform expansion for the smaller solution has been obtained from matched asymptotic expansions. We prove rigorously that these asymptotics are correct up to $O(\varepsilon).$ We also prove that for a class of functions, $\underset{\varepsilon \to 0}{\lim} A(\varepsilon) = 2\int_0^{\infty} dy/f(y)$.

Article information

Source
Adv. Differential Equations Volume 18, Number 9/10 (2013), 825-848.

Dates
First available in Project Euclid: 2 July 2013

Permanent link to this document
https://projecteuclid.org/euclid.ade/1372777761

Mathematical Reviews number (MathSciNet)
MR3100053

Zentralblatt MATH identifier
1274.34166

Subjects
Primary: 34B08: Parameter dependent boundary value problems 34B15: Nonlinear boundary value problems 34E05: Asymptotic expansions 34E15: Singular perturbations, general theory

Citation

McLeod, John Bryce; Sadhu, Susmita. Existence of solutions and asymptotic analysis of a class of singularly perturbed ODEs with boundary conditions. Adv. Differential Equations 18 (2013), no. 9/10, 825--848. https://projecteuclid.org/euclid.ade/1372777761.


Export citation